NCLEX-PN-style practice questions (LPN/LVN): cram pack

Formula sheets, the key method steps for every topic and 34 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

2Practice problems

1.Nursing fundamentalsMedium

What is the main reason for documenting care at the time it is given?

  1. ADocumentation is optional as long as the care itself was given correctly and safely
  2. BAccurate records support safe continuity of care and are a legal record
  3. CRecords are only needed for billing
  4. DIt makes the shift pass faster
2.Nursing fundamentalsHard

A man skips bowel cancer screening because he feels healthy and thinks cancer will not happen to him. Which Health Belief Model concept best explains this?

  1. AStrong cues to action
  2. BHigh self-efficacy
  3. CLow perceived susceptibility
  4. DHigh perceived benefits
3.Infection control & patient safetyMedium

Sputum specimens are ordered to look for acid-fast bacilli (TB). How are they usually collected?

  1. AThree specimens collected after an antiseptic mouthwash
  2. BOne specimen of sputum collected straight after the evening meal, when coughing is easiest
  3. CThree deep-cough specimens collected 8 to 24 hours apart, at least one early in the morning
  4. DOne saliva sample collected at any convenient time of day
4.Infection control & patient safetyHard

Which action best prevents a wrong-route error with an epidural infusion?

  1. AUse the same pump type and tubing for all of the patient’s infusions
  2. BTape all the lines together to keep them tidy
  3. CLabel the epidural line and keep it on its own dedicated pump
  4. DUse a free IV port if the epidural port becomes blocked
5.Prioritization & delegationMedium

A patient with asthma uses a peak flow meter. A reading below 50% of personal best is in the red zone. Which statement shows correct understanding?

  1. A“I will wait until tomorrow morning to see if the reading gets better on its own.”
  2. B“I will use my reliever inhaler and get emergency help straight away.”
  3. C“I will stop all my inhalers until the reading is back up.”
  4. D“I will go for a short run to open up my lungs.”
6.Prioritization & delegationHard

An infant with pyloric stenosis has repeated projectile vomiting. Which acid-base imbalance is most likely?

  1. AMetabolic alkalosis
  2. BRespiratory alkalosis
  3. CRespiratory acidosis
  4. DMetabolic acidosis
7.Clinical nursingMedium

Why is serum lactate measured in a patient with suspected sepsis?

  1. AIt measures the patient's blood glucose
  2. BA raised lactate indicates poor tissue perfusion and higher risk
  3. CIt confirms which antibiotic to give
  4. DIt shows whether the patient has a urinary tract infection
8.Clinical nursingHard

A patient rescued from a house fire has soot around the mouth, singed nasal hairs and a hoarse voice. What is the main concern?

  1. AA minor throat infection
  2. BAirway swelling from inhalation injury
  3. CHypothermia from the fire service water
  4. DDehydration from sweating
9.Lab values & electrolytesMedium

An older adult takes lisinopril and furosemide and recently started daily ibuprofen for knee pain. The creatinine has risen from 1.0 to 1.8 mg/dL (88 to 159 µmol/L). What is the most likely cause?

  1. AMore activity has increased the patient's muscle mass quickly
  2. BThe NSAID reduces kidney blood flow on top of the other two drugs
  3. CA laboratory error, since ibuprofen has no effect on the kidney
  4. DNormal aging of the kidneys over a period of a few weeks
10.Lab values & electrolytesHard

A young adult has fatigue, bruising and fever. The white cell count is 85 × 10³/µL with many blasts, the hemoglobin is 7.9 g/dL (79 g/L) and the platelets are 22 × 10³/µL. What is the most likely diagnosis?

  1. AAcute leukemia
  2. BPolycythemia vera
  3. CIron-deficiency anemia
  4. DAcute viral infection
11.PharmacologyMedium

How should a patient store sublingual glyceryl trinitrate (nitroglycerin) tablets?

  1. AIn the fridge in a damp, open container to keep them fresh and cool
  2. BLoose in a shirt pocket close to the body for quick access
  3. CIn the original dark glass bottle, away from heat, light and moisture
  4. DIn a plastic weekly pill box with other tablets
12.PharmacologyHard

A patient taking long-term hydroxychloroquine for lupus is advised to have regular eye examinations. Why?

  1. AThe drug raises pressure inside the eye
  2. BThe drug can cause retinal toxicity that may be permanent
  3. CThe drug causes cataracts within a few weeks of starting
  4. DThe drug stains the cornea blue
13.Med-surg: cardiovascular & respiratoryMedium

A patient taking isosorbide mononitrate asks about sildenafil for erectile dysfunction. What is the main danger?

  1. ASevere hypertension
  2. BBleeding from the gums
  3. CSevere hypotension
  4. DA very high potassium level
14.Med-surg: cardiovascular & respiratoryHard

A patient with asthma has a history of wheeze after taking aspirin. Ibuprofen is prescribed for postoperative pain. What should the nurse do?

  1. AGive it only if the pain score is above 8/10
  2. BGive it with the reliever inhaler at the same time
  3. CGive it, because ibuprofen is not related to aspirin
  4. DWithhold it and ask for an alternative
15.Med-surg: neuro, endocrine & renalMedium

Why are patients with an acute spinal cord injury at high risk of deep vein thrombosis?

  1. AParalysed leg muscles no longer pump blood back to the heart
  2. BSpinal injuries always damage the large veins of the legs
  3. CThey usually take oestrogen as part of their treatment
  4. DThe injury makes the blood too thin to clot properly in the veins
16.Med-surg: neuro, endocrine & renalHard

A patient with a T4 spinal cord injury has a pounding headache, BP 210/110 mmHg, flushed sweaty skin above the injury and a pulse of 50/min. After sitting the patient up, what is the next priority?

  1. ALie the patient flat again and raise the legs on pillows
  2. BGive a rapid IV fluid bolus to support the circulation
  3. CFind and remove the trigger, starting with the bladder
  4. DGive a sedative and recheck the blood pressure in an hour
17.Med-surg: GI, perioperative & oncologyMedium

After a spinal anaesthetic, which nursing check is particularly important?

  1. ABlood glucose every 15 minutes overnight
  2. BReturn of leg sensation and movement, and passing urine
  3. CPeak flow before and after each meal
  4. DPupil reaction every five minutes for the next full day
18.Med-surg: GI, perioperative & oncologyHard

A patient with a platelet count of 8 × 109/L (8,000/µL) develops a sudden severe headache and confusion. What should the nurse suspect?

  1. AA tension headache from stress
  2. BNormal effects of chemotherapy
  3. CIntracranial bleeding
  4. DDehydration from poor intake
19.Maternity & obstetric nursingMedium

Why is tight glucose control before conception important in women with pre-existing diabetes?

  1. AIt prevents the mother from developing pre-eclampsia
  2. BEarly hyperglycaemia raises the risk of birth defects
  3. CIt prevents the need for any monitoring during pregnancy
  4. DIt guarantees that the baby will be born at term
20.Maternity & obstetric nursingHard

A newborn is apnoeic after being warmed, dried and stimulated. What is the next step?

  1. AWait and assess the 5-minute APGAR score before doing anything
  2. BStart positive-pressure ventilation with a bag and mask
  3. CHold the baby upside down and slap the back
  4. DStart chest compressions immediately
21.Pediatric nursingMedium

Which factors can trigger a sickle cell crisis?

  1. ASleeping for long periods in a warm room
  2. BEating a high-iron diet and taking daily multivitamins
  3. CDehydration, infection, cold and low oxygen
  4. DDrinking plenty of water during hot weather
22.Pediatric nursingHard

Which treatment is not routinely recommended for a typical infant with bronchiolitis?

  1. AGentle nasal suction if the nose is blocked
  2. BOxygen if the saturation is persistently low
  3. CBronchodilators or corticosteroids
  4. DHelp with feeding or fluids if intake is poor
23.Mental health nursingMedium

Which effects of methadone should the nurse monitor for?

  1. AAgranulocytosis and a sore throat
  2. BHypertensive crisis after eating aged cheese
  3. CRespiratory depression, sedation and a prolonged QT interval
  4. DHair loss, weight loss and a painful red rash on the face
24.Mental health nursingHard

In the working phase of the relationship, a patient who has been talking openly starts missing sessions and changes the subject whenever her childhood is mentioned. What is the best interpretation?

  1. AShe may be showing resistance as painful topics come closer, which the nurse can gently explore
  2. BShe no longer needs any help, so the sessions should end at once
  3. CThe nurse has made a serious mistake and should hand her care to a colleague immediately
  4. DShe is being rude to the nurse on purpose and should be warned
25.Nursing math & unit conversionsMedium
94969810010210410635363738394041°F°C97.2 °F? °C

Practice exercise (made-up values, not clinical guidance). A patient’s temperature is 97.2 °F. Convert it to degrees Celsius T with °C = (°F − 32) × 5/9. Round to one decimal place.

97.2 °F
T = °C
26.Nursing math & unit conversionsHard
½ fl oz? mL2 tbsp? mL3 tsp? mLΣ = ? mL

Practice exercise (made-up values, not clinical guidance). During a shift a patient takes ½ fl oz of juice, 2 tbsp of liquid supplement, 3 tsp of cough syrup. Using the equivalents given, find the total oral intake V in mL.

1 fl oz = 30 mL1 tbsp = 15 mL1 tsp = 5 mL
V = mL
27.Dosage calculationsMedium
1:1000ampouleV = ? mL

An ampoule of epinephrine (adrenaline) is labelled 1:1000 (1 mg/mL). The prescription is 0.5 mg IM for anaphylaxis. What volume V do you draw up?

1:10000.5 mg
V = mL
28.Dosage calculationsHard
50k units500 mL? mL/h1250 units/h

An infusion contains 50000 units of a drug in 500 mL. The prescription is 1250 units per hour. At what rate R do you set the pump, in mL/h?

50000 units/500 mL1250 units/h
R = mL/h
29.IV infusion ratesMedium
500 mL15 gtt/mL2 h? gtt/min

Infuse 500 mL over 2 hours with a giving set of 15 gtt/mL. Find the drip rate R in drops per minute. Round to the nearest whole number.

500 mL2 h15 gtt/mL
R = gtt/min
30.IV infusion ratesHard
900 mL15 gtt/mL25 gtt/mint = ? h

A drip runs at 25 gtt/min through a set of 15 gtt/mL. There are 900 mL left in the bag. How many hours t until it is empty?

25 gtt/min15 gtt/mL900 mL
t = h
31.IV fluids & fluid balanceMedium
IntakeOutput8-hour shiftsoup180 mLjuice100 mLtea200 mLice chips120 mLIV infusion75 mL/h × 8 hIV antibiotic2 × 100 mLurine475 mLurine175 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 8-hour shift. The patient weighs 87 kg. Find the average urine output U in mL/kg/h. Round to two decimal places.

87 kg8 hurine: 475 mLurine: 175 mL
U = mL/kg/h
32.IV fluids & fluid balanceHard
1000 mL100 mL/hstart 07:4509:15: ? mL

Practice exercise (made-up values, not clinical guidance). A 1000 mL bag was started at 07:45 and runs by pump at 100 mL/h. How many mL V are left in the bag at 09:15?

1000 mL100 mL/h07:45 → 09:15
V = mL
33.Clinical assessment scoresMedium
H? / 25+D? / 15+Aid? / 30+IV? / 20+G? / 20+MS? / 15Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: yes; secondary diagnosis: no; ambulatory aid: holds on to furniture; IV therapy or saline lock: yes; gait: impaired; mental status: overestimates or forgets limits. Find the Morse total MFS.

0–125
MFS =
34.Clinical assessment scoresHard
reassuringmoderately abnormallow

Practice exercise (made-up values, not clinical guidance). At 1 minute after birth, a practice newborn has pink skin all over, a heart rate of 160/min, a cry, cough or sneeze when stimulated, active movement and slow, irregular breathing with a weak cry. Score the APGAR and click how the score is interpreted.

  1. 1reassuring
  2. 2moderately abnormal
  3. 3low

3Solutions

1.Nursing fundamentals

Answer: B · Accurate records support safe continuity of care and are a legal record

Why this is the answer

Contemporaneous records communicate the patient's condition to the team, support decisions and serve as legal evidence of the care given.

Answer

B · Accurate records support safe continuity of care and are a legal record
2.Nursing fundamentals

Answer: C · Low perceived susceptibility

Why this is the answer

In the Health Belief Model, people act when they believe they are susceptible to a serious condition and that action will help. Low perceived susceptibility reduces the chance of screening.

Answer

C · Low perceived susceptibility
3.Infection control & patient safety

Answer: C · Three deep-cough specimens collected 8 to 24 hours apart, at least one early in the morning

Why this is the answer

Several deep-cough sputum samples improve the chance of finding acid-fast bacilli, and early-morning samples contain the most secretions. Saliva is not sputum, and antiseptic mouthwash can affect the result.

Answer

C · Three deep-cough specimens collected 8 to 24 hours apart, at least one early in the morning
4.Infection control & patient safety

Answer: C · Label the epidural line and keep it on its own dedicated pump

Why this is the answer

Labeling lines at the connection end, using distinct (non-Luer) connectors and separate, clearly marked pumps make wrong-route connections much less likely. Lines are traced from the patient to the source before connecting.

Answer

C · Label the epidural line and keep it on its own dedicated pump
5.Prioritization & delegation

Answer: B · “I will use my reliever inhaler and get emergency help straight away.”

Why this is the answer

A red-zone reading means a severe flare. The patient uses their quick-relief inhaler as in their action plan and seeks emergency care at once.

Answer

B · “I will use my reliever inhaler and get emergency help straight away.”
6.Prioritization & delegation

Answer: A · Metabolic alkalosis

Why this is the answer

Repeated vomiting of stomach contents loses hydrochloric acid, causing metabolic alkalosis, often with low chloride and potassium. Fluids and electrolytes are corrected before surgery.

Answer

A · Metabolic alkalosis
7.Clinical nursing

Answer: B · A raised lactate indicates poor tissue perfusion and higher risk

Why this is the answer

Lactate rises when tissues are poorly perfused. A high lactate in sepsis signals greater severity and is used to guide fluid resuscitation.

Answer

B · A raised lactate indicates poor tissue perfusion and higher risk
8.Clinical nursing

Answer: B · Airway swelling from inhalation injury

Why this is the answer

These signs suggest inhalation injury, which can cause rapid airway swelling and obstruction. Early senior anaesthetic review is needed, as early intubation may be required. Carbon monoxide poisoning must also be considered.

Answer

B · Airway swelling from inhalation injury
9.Lab values & electrolytes

Answer: B · The NSAID reduces kidney blood flow on top of the other two drugs

Why this is the answer

NSAIDs reduce prostaglandin-driven blood flow to the kidney. Combined with an ACE inhibitor and a diuretic, this can cause acute kidney injury, especially in older adults. The nurse reports the result and the NSAID is usually stopped.Checked against: Creatinine blood test · MedlinePlus (NIH) (2025)

Answer

B · The NSAID reduces kidney blood flow on top of the other two drugs
10.Lab values & electrolytes

Answer: A · Acute leukemia

Why this is the answer

Many circulating blasts with anemia and thrombocytopenia suggest acute leukemia: malignant cells crowd out normal production in the marrow. Despite the high white count, the patient has few working white cells and is at high risk of infection and bleeding.Checked against: Laboratory Evaluation of Acute Leukemia · StatPearls (NCBI Bookshelf) (2025)

Answer

A · Acute leukemia
11.Pharmacology

Answer: C · In the original dark glass bottle, away from heat, light and moisture

Why this is the answer

Nitroglycerin tablets lose potency when exposed to light, heat, air and moisture. They are kept in their original tightly closed dark container, and expired tablets are replaced.

Answer

C · In the original dark glass bottle, away from heat, light and moisture
12.Pharmacology

Answer: B · The drug can cause retinal toxicity that may be permanent

Why this is the answer

Hydroxychloroquine can damage the retina, and the risk rises with dose and duration. Regular screening allows the drug to be stopped before vision is seriously affected.

Answer

B · The drug can cause retinal toxicity that may be permanent
13.Med-surg: cardiovascular & respiratory

Answer: C · Severe hypotension

Why this is the answer

Phosphodiesterase-5 inhibitors such as sildenafil enhance the vasodilator effect of nitrates and can cause profound, life-threatening hypotension. The combination is contraindicated, and patients should tell emergency staff if they have taken one.

Answer

C · Severe hypotension
14.Med-surg: cardiovascular & respiratory

Answer: D · Withhold it and ask for an alternative

Why this is the answer

In NSAID-exacerbated respiratory disease, aspirin and other COX-1 inhibiting NSAIDs can trigger severe bronchospasm. A patient with a history of reacting to aspirin should not receive other NSAIDs without specialist advice. Paracetamol at usual doses is generally tolerated.

Answer

D · Withhold it and ask for an alternative
15.Med-surg: neuro, endocrine & renal

Answer: A · Paralysed leg muscles no longer pump blood back to the heart

Why this is the answer

Paralysis removes the calf muscle pump, and immobility causes venous stasis. Trauma also makes the blood more likely to clot. Prophylaxis usually combines anticoagulation and mechanical methods when safe.

Answer

A · Paralysed leg muscles no longer pump blood back to the heart
16.Med-surg: neuro, endocrine & renal

Answer: C · Find and remove the trigger, starting with the bladder

Why this is the answer

Autonomic dysreflexia is an emergency. Sit the patient up with legs lowered, loosen tight clothing, monitor blood pressure frequently and look for the trigger: check the catheter for kinks or blockage or do a bladder scan, then check the bowel. If the blood pressure stays high after the cause is removed, a fast-acting antihypertensive is given as prescribed.

Answer

C · Find and remove the trigger, starting with the bladder
17.Med-surg: GI, perioperative & oncology

Answer: B · Return of leg sensation and movement, and passing urine

Why this is the answer

The nurse monitors the level of the block, recovery of leg movement and sensation, BP and bladder function. Urinary retention is common, and early mobilisation is only safe once motor function returns.

Answer

B · Return of leg sensation and movement, and passing urine
18.Med-surg: GI, perioperative & oncology

Answer: C · Intracranial bleeding

Why this is the answer

Severe thrombocytopenia carries a risk of spontaneous intracranial haemorrhage. Sudden headache, confusion or neurological change need emergency review, neurological observations and usually urgent imaging and platelet transfusion.

Answer

C · Intracranial bleeding
19.Maternity & obstetric nursing

Answer: B · Early hyperglycaemia raises the risk of birth defects

Why this is the answer

Hyperglycaemia during organogenesis increases the risk of heart, neural tube and other anomalies and of miscarriage. Good preconception control and high-dose folic acid lower this risk.

Answer

B · Early hyperglycaemia raises the risk of birth defects
20.Maternity & obstetric nursing

Answer: B · Start positive-pressure ventilation with a bag and mask

Why this is the answer

If the newborn is apnoeic or gasping, or the heart rate is below 100/min after the initial steps, positive-pressure ventilation starts within the first minute. Effective ventilation is the most important step in newborn resuscitation.

Answer

B · Start positive-pressure ventilation with a bag and mask
21.Pediatric nursing

Answer: C · Dehydration, infection, cold and low oxygen

Why this is the answer

Low oxygen, dehydration, acidosis, cold, infection and stress promote sickling and blocked blood vessels. Families are taught to keep the child well hydrated and warm and to seek help early with fever or pain.

Answer

C · Dehydration, infection, cold and low oxygen
22.Pediatric nursing

Answer: C · Bronchodilators or corticosteroids

Why this is the answer

Guidelines advise supportive care for bronchiolitis: oxygen when needed, fluids or feeding support and suction of blocked noses. Bronchodilators, steroids and antibiotics have not been shown to help typical cases and are not routinely used.

Answer

C · Bronchodilators or corticosteroids
23.Mental health nursing

Answer: C · Respiratory depression, sedation and a prolonged QT interval

Why this is the answer

Methadone can cause respiratory depression, especially when starting or with other sedatives, and it can prolong the QT interval. It has a long half-life, so toxicity can build up over several days.

Answer

C · Respiratory depression, sedation and a prolonged QT interval
24.Mental health nursing

Answer: A · She may be showing resistance as painful topics come closer, which the nurse can gently explore

Why this is the answer

Resistance, such as avoiding topics or missing sessions, is common in the working phase when anxiety-provoking issues arise. The nurse notes the pattern without blame and explores it with the patient at her pace.

Answer

A · She may be showing resistance as painful topics come closer, which the nurse can gently explore
25.Nursing math & unit conversions

Answer: T = 36.2 °C

Temperature: °C = (°F − 32) × 5/9 and °F = °C × 9/5 + 32. Subtract 32 before you multiply when going from °F, and add 32 after you multiply when going from °C. A quick check: 37 °C is 98.6 °F, and every 1 °C is 1.8 °F.

Subtract 32

97.2 − 32 = 65.2

Multiply by 5/9

T = 65.2·5/9 = 36.22 ≈ 36.2 °C

Answer

T = 36.2 °C
26.Nursing math & unit conversions

Answer: V = 60 mL

Household measures and weight: nursing exams use rounded equivalents: 1 teaspoon (tsp) = 5 mL, 1 tablespoon (tbsp) = 15 mL = 3 tsp, 1 fluid ounce (fl oz) = 30 mL = 2 tbsp, and 1 cup = 8 fl oz = 240 mL. For weight, 1 kg = 2.2 lb and 1 lb = 16 oz; for length, 1 inch = 2.54 cm. Set the conversion up so that the unit you do not want cancels out.

Each item in mL

½ fl oz = 0.5·30 = 15 mL
2 tbsp = 2·15 = 30 mL
3 tsp = 3·5 = 15 mL

Add

V = 15 + 30 + 15 = 60 mL

Answer

V = 60 mL
27.Dosage calculations

Answer: V = 0.5 mL

Solution strengths: a percentage strength is grams per 100 mL, so 1% = 1 g/100 mL = 10 mg/mL. A ratio strength 1:1000 means 1 g in 1000 mL = 1 mg/mL; 1:10 000 is 0.1 mg/mL. For a dilution the amount of drug stays the same: C₁·V₁ = C₂·V₂.

Concentration

1:1000 = 1 g/1000 mL = 1 mg/mL

Volume

V = 0.5/1 = 0.5 mL

Answer

V = 0.5 mL

US labels now state mg/mL (1 mg/mL = 1:1000; 0.1 mg/mL = 1:10 000). Never give 1 mg/mL epinephrine IV push.

28.Dosage calculations

Answer: R = 12.5 mL/h

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Concentration

50000/500 = 100 units/mL

Pump rate

R = 1250/100 = 12.5 mL/h

Answer

R = 12.5 mL/h
29.IV infusion rates

Answer: R = 63 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Time in minutes

2·60 = 120 min

Drip rate

R = 500·15/120 = 62.5 ≈ 63 gtt/min

Answer

R = 63 gtt/min

At the bedside you round to the nearest whole drop: 63 gtt/min.

30.IV infusion rates

Answer: t = 9 h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Rate in mL/h

25·60/15 = 100 mL/h

Time left

t = 900/100 = 9 h

Answer

t = 9 h
31.IV fluids & fluid balance

Answer: U = 0.93 mL/kg/h

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total urine

475 + 175 = 650 mL

Per kilogram per hour

U = 650/(87·8) = 0.9339 ≈ 0.93 mL/kg/h

Answer

U = 0.93 mL/kg/h
32.IV fluids & fluid balance

Answer: V = 850 mL

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Elapsed time

07:45 → 09:15 = 1.5 h

Volume infused

100·1.5 = 150 mL

Volume left

V = 1000 − 150 = 850 mL

Answer

V = 850 mL
33.Clinical assessment scores

Answer: MFS = 110

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: yes → 25
secondary diagnosis: no → 0
ambulatory aid: holds on to furniture → 30
IV therapy or saline lock: yes → 20
gait: impaired → 20
mental status: overestimates or forgets limits → 15

Add

Morse total = 25 + 0 + 30 + 20 + 20 + 15 = 110

Answer

MFS = 110
34.Clinical assessment scores

Answer: reassuring

APGAR score: five signs, each scored 0, 1 or 2, checked at 1 and 5 minutes after birth. Appearance (colour): blue or pale 0, pink body with blue extremities 1, pink all over 2. Pulse: absent 0, below 100/min 1, 100/min or more 2. Grimace (reflex irritability): none 0, grimace 1, cry, cough or sneeze 2. Activity (tone): limp 0, some flexion 1, active movement 2. Respiration: absent 0, slow or irregular with a weak cry 1, good with a strong cry 2. A total of 7–10 is reassuring, 4–6 moderately abnormal and 0–3 low.

Score each sign

Appearance: pink skin all over → 2
Pulse: 160/min → 2
Grimace: a cry, cough or sneeze when stimulated → 2
Activity: active movement → 2
Respiration: slow, irregular breathing with a weak cry → 1

Add

APGAR = 2 + 2 + 2 + 2 + 1 = 9

Interpretation

9 → reassuring

Answer

reassuring

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-pn-practice-questions